Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 44, NWS Las Vegas, NV

August 23, 2013Inyo County, California; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2013, 3:34 PM PDT for Inyo County, California; Clark County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2013, 3:34 PM PDT (22:34 UTC)
Expired
Aug 23, 2013, 4:15 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Inyo County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS55 KVEF 232234
SVRVEF
CAC027-NVC003-232315-
/O.NEW.KVEF.SV.W.0044.130823T2234Z-130823T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 PM PDT FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 415 PM PDT.

* AT 325 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
  EXTREME SOUTHEASTERN INYO COUNTY...OR 5 MILES WEST OF SANDY 
  VALLEY...AND WAS MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN INYO AND WESTERN CLARK
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3601 11575 3589 11548 3581 11569 3581 11580
TIME...MOT...LOC 2234Z 205DEG 2KT 3584 11570

$$

ASG
2 follow-up statements
906 
WWUS55 KVEF 232255
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT FRI AUG 23 2013

CAC027-NVC003-232315-
/O.CON.KVEF.SV.W.0044.000000T0000Z-130823T2315Z/
INYO CA-CLARK NV-
355 PM PDT FRI AUG 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR WEST CENTRAL CLARK AND EXTREME SOUTHEASTERN INYO COUNTIES...

AT 347 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER EXTREME SOUTHEASTERN INYO COUNTY...OR 5 MILES NORTHWEST 
OF JEAN. THIS STORM WAS NEARLY STATIONARY. VERY HEAVY RAIN WAS ALSO 
FALLING FROM THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN INYO AND WESTERN CLARK
COUNTIES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS 
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT 
NWSVEGAS.

LAT...LON 3601 11575 3589 11548 3581 11569 3581 11580
TIME...MOT...LOC 2254Z 205DEG 2KT 3585 11569

$$

ASG
268 
WWUS55 KVEF 232309
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 PM PDT FRI AUG 23 2013

CAC027-NVC003-232318-
/O.EXP.KVEF.SV.W.0044.000000T0000Z-130823T2315Z/
INYO CA-CLARK NV-
409 PM PDT FRI AUG 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK AND EXTREME
SOUTHEASTERN INYO COUNTIES WILL EXPIRE AT 415 PM PDT...

THE STORM HAS WEAKENED AND MOVED EAST OF THE WARNING AREA. 
HOWEVER...GUSTS TO 45 MPH AND HEAVY RAIN ARE STILL POSSIBLE.

LAT...LON 3601 11575 3589 11548 3581 11569 3581 11580
TIME...MOT...LOC 2308Z 205DEG 2KT 3586 11569

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:44 PM PDT, 50 minutes earlier.

Area forecast discussion, Aug 23, 2:44 PM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT FRI AUG 23 2013

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE OVER MOHAVE
COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN BERNARDINO
COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS.
MOISTURE FROM TROPICAL STORM IVO WILL PUSH NORTH ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A
SIGNIFICANT RAIN EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF
HEAVY RAIN WILL BE OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES.
&&

.DISCUSSION...STILL LOOKING AT SOME MOISTURE AND INSTABILITY ACROSS
THE EASTERN OR SO OF THE FORECAST AREA WITH ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON INTO THE EVENING. MODELS
CONTINUE TO SHOW INSTABILITY LINGERING OVERNIGHT SO ISOLATED
THUNDERSTORMS CANNOT BE RULED OUT EVEN AFTER MIDNIGHT FROM ABOUT LAS
VEGAS EASTWARD. NOT MUCH CHANGE FOR SATURDAY WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE EASTERN HALF OF THE FORECAST
AREA.

MODELS ARE IN PRETTY FAIR AGREEMENT BRINGING TROPICAL STORM
IVO NORTH JUST WEST OF BAJA SATURDAY NIGHT AND SUNDAY AND THEN WHAT
IS LEFT OF IT UP THROUGH THE FORECAST AREA MONDAY. AS A RESULT WE
STILL EXPECT A SIGNIFICANT MOISTURE INCREASE BEGINNING LATE SATURDAY
NIGHT. THE SIGNIFICANT AMOUNT OF MOISTURE WILL COMBINE WITH JET
DYNAMICS SATURDAY TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS
OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
THERE WILL STILL BE LIFT AVAILABLE MONDAY AS THE DECAYING AREA OF
LOW PRESSURE THAT WAS IVO MOVES OVER THE AREA WITH MOISTURE STILL IN
PLACE. SO NUMEROUS SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED.
THERE WILL LIKELY BE A FAIRLY SHARP MOISTURE GRADIENT SUNDAY AND
MONDAY WITH DRY AIR REMAINING OVER MUCH OF INYO...ESMERALDA AND NYE
COUNTIES. AS A RESULT THOSE AREAS WILL SEE MINIMAL IF ANY ACTIVITY.
DUE TO MODEL CONSISTENCY AND DECENT AGREEMENT...I DECIDED TO GO WITH
A FLASH FLOOD WATCH FOR LATE SATURDAY NIGHT THROUGH EARLY MONDAY
EVENING FOR MOHAVE...CLARK...LINCOLN AND SAN BERNARDINO COUNTIES.
TECHNICALLY...SOUTHERN NYE COUNTY IS INCLUDED IN THE WATCH BECAUSE
IT IS IN THE SAME ZONE WESTERN CLARK COUNTY. HOWEVER...THE THREAT OF
FLASH FLOODING LOOKS TO BE MAINLY EAST OF THE NYE/CLARK COUNTY LINE
AT THIS TIME.

DYNAMICS AND MOISTURE WILL DIMINISH AFTER MONDAY EVENING AND
THUNDERSTORM CHANCES WILL DECREASE AND BE MORE ISOLATED TO MAYBE
SCATTERED WITH LESS THREAT OF FLASH FLOODING MONDAY NIGHT THROUGH
FRIDAY. THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME WILL
STILL BE LIMITED TO MAINLY THE EASTERN HALF OF THE FORECAST AREA.
&&

.AVIATION...FOR MCCARRAN...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AROUND THE REGION INTO THIS EVENING.
THERE IS A CHANCE THAT THEY COULD MOVE INTO OR DEVELOP OVER THE
VALLEY PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS. OTHERWISE WINDS
WILL REMAIN UNDER 10KTS WITH FEW-SCT CLOUDS 10-14K FEET.
OVERNIGHT...CLOUDS WILL DIMINISH WITH WINDS TURNING SOUTHWEST AROUND
8KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS INTO
THIS EVENING OVER THE SOUTHERN HALF OF THE AREA INCLUDING SAN
BERNARDINO...CLARK...MOHAVE...LINCOLN AND SOUTHERN INYO. BRIEF HEAVY
RAIN AND GUSTY WINDS UP TO 45 MPH MAY ACCOMPANY STORMS. GENERAL
CLEARING OVERNIGHT. AWAY FROM STORMS...THE WINDS WILL REMAIN UNDER
10 KTS AND FEW-SCT CLOUDS 10-14K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
     EVENING FOR NVZ015>022.
AZ...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
     EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
     EVENING FOR CAZ523>527.
&&

DISCUSSION...HARRISON
AVIATION...GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 23, 5:51 AM PDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 AM PDT FRI AUG 23 2013

AZZ001>003-036-CAZ522>527-NVZ015>022-240700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
551 AM PDT FRI AUG 23 2013 /551 AM MST FRI AUG 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MOHAVE COUNTY THIS
AFTERNOON AND EVENING WITH MORE ISOLATED COVERAGE OVER CLARK AND
EASTERN SAN BERNARDINO COUNTIES. LOCALIZED HEAVY RAIN AND ASSOCIATED
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY NEAR HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER A SIMILAR
AREA SATURDAY WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN AND FLASH
FLOODING. A TROPICAL SYSTEM MOVING UP THE WEST COAST OF SOUTHERN BAJA
WILL LIKELY INDUCE A SIGNIFICANT INCREASE IN MOISTURE BY SUNDAY.
THIS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN. THIS WILL INCREASE THE POTENTIAL FOR FLASH FLOODING
SUNDAY INTO MONDAY...MAINLY ACROSS CLARK...MOHAVE AND SAN BERNARDINO
COUNTIES. ONCE IN PLACE...MOISTURE WILL LINGER TUESDAY THROUGH
THURSDAY FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY WITH LOCALIZED HEAVY RAIN AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND POSSIBLY MONDAY IN
CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. MEANWHILE...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-NVZ014-240700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
551 AM PDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:04 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Aug 22, 9:32 PM PDTFlash Flood WarningVEFSan Bernardino118 min
Aug 23, 12:08 AM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 23, 12:45 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 23, 2:12 PM PDTFlash Flood WatchVEFInyo, San Bernardino4 days
Aug 23, 4:00 PM PDTSevere Thunderstorm WarningVEFSan Bernardino45 min
Aug 23, 4:40 PM PDTAreal Flood AdvisoryVEFSan Bernardino95 min
Aug 23, 3:10 PM PDTFlash Flood WarningVEFClark2 hr
Aug 23, 4:18 PM PDTSevere Thunderstorm WarningVEFClark42 min
Aug 23, 4:21 PM PDTFlash Flood WarningVEFClark114 min

Nearby

Severe Thunderstorm Warnings in California, 2013Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.